From Crawley, West Sussex, England:
My son was diagnosed with type 1 diabetes in February 2005, when he was 10. This followed a hospitalisation with severe bacterial tracheitis, for which he was treated with steroids and intravenous antibiotics. His sugar level was 27 mmol/L [486 mg/dl] on diagnosis with 2 plus ketones. He was given Mixtard 30 insulin, 20 units in the morning and 10 units before tea. His levels soon became controlled and then he had trouble with hypoglycemic reactions. His insulin was gradually reduced under advice from the consultant until he was on only three units in total. The consultant then took him off the insulin altogether in February 2006 and ordered a glucose tolerance test which came back "normal." Since then, he has had levels up to 24 mmol/L [432 mg/dl] before bed but they fall back to 5 or 6 mmol/L [90 or 108 mg/dl] by morning. The consultant will not put him back on insulin. I am concerned that these highs may be dangerous. Can you advise please?
It sounds like the steroids and/or the infection overwhelmed the pancreas' ability to make sufficient insulin, at least for a while. Then, his pancreas "repaired" itself, at least partially or temporarily, and he did not need as much insulin. This is called a honeymoon or remission phase. Most of us do not stop insulin under such circumstances thinking that the damaged pancreas will almost always lose its ability to make sufficient insulin and the little insulin may help it last somewhat longer. This is more theory than reality, but there is some evidence to support such a concept. IF what you are describing now is that pre-meals the sugar level are normal, but that postprandially (after food) there is a glucose spike, this is a sign he is insulin deficient again. Most, but not all, of us would try to prevent this with food adjustments (i.e., low glycemic index foods). IF this could not be accomplished, then we would reintroduce insulin. Most pediatricians do not recommend mixed insulin since there is less flexibility, but would use fast-acting analogs (i.e., Humalog, NovoLog) for meal time coverage and then one of the longer lasting analogs (i.e., Lantus or Detemir). All such decisions are based on frequent blood glucose testing, A1c testing, etc. You should do what we call a blood glucose profile (before and one to two hours after breakfast, lunch and dinner) for two to three days and then bring this information to the diabetes team to see what is going on and to help with specific plans for addressing these changes.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.